Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 108, NWS Louisville, KY

May 30, 2004Breckinridge County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 30, 2004, 9:26 PM CDT for Breckinridge County, Kentucky. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 9:26 PM CDT (02:26 UTC)
Expired
May 30, 2004, 10:15 PM CDT
In force
49 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Breckinridge County, KY

The radar

The Louisville radar (KLVX), 49 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 6:55 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2491 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
2.8
Supercell composite
16.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 310227
SVRLMK
KYC031-310300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
927 PM CDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 1000 PM CDT

* AT 924 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF ROCHESTER...OR ABOUT 35
  MILES WEST OF BOWLING GREEN...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCHESTER AROUND 935 PM CDT
  SOUTH HILL AROUND 940 PM CDT
  DUNBAR...LOGANSPORT AROUND 945 PM CDT
  WOODBURY...MORGANTOWN...ABERDEEN...SUGAR GROVE AROUND 950 PM CDT
  WELCHS CREEK AROUND 955 PM CDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY DAMAGING WINDS.
IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY
STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED
POWER LINES.

LAT...LON 3720 8691 3727 8683 3739 8657 3720 8643
          3718 8663 3708 8663 3706 8689

$$

SCHOLZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 1:30 PM CDT, 7 hours 56 minutes earlier.

Area forecast discussion, May 30, 1:30 PM CDT, 7 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT SUN MAY 30 2004

...STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON AND OVERNIGHT...

...A TORNADO WATCH IS IN EFFECT UNTIL 8 PM EDT...

SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWS A WARM FRONT EXTENDING
FROM NEAR JACKSON...NORTHWEST ACROSS CINCINATTI...TOWARDS
INDIANAPOLIS. STRONG STORMS HAVE MOVED FROM CENTRAL INTO EASTERN
KENTUCKY. ACROSS SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY...PARTLY
CLOUDY SKIES HAVE ALLOWED RAPID DESTABILIZATION. SCATTERED SEVERE
STORMS HAVE DEVELOPED ACROSS PORTIONS OF SOUTH CENTRAL INDIANA...AND
ARE EXPECTED ACROSS WEST CENTRAL KENTUCKY DURING THE EVENING HOURS.

STRONG UPPER LEVEL TROUGH WILL BECOME NEGATIVELY TILTED AND WILL
MOVE INTO THE LOWER MISSOURI VALLEY OVERNIGHT. STRONG LINEAR FORCING
WILL AID IN DEVELOPING A SQUALL LINE THAT WILL MOVE ACROSS REGION
DURING THE LATE EVENING HOURS AND OVERNIGHT. WITH STRONG MID-LEVEL
WINDS...BOW ECHOS AND WIDESPREAD DAMAGING WINDS ARE LIKELY WITH THIS
SQUALL LINE.

AS FRONT PASSES OUT OF EASTERN KENTUCKY EARLY TOMORROW...MUCH LOWER
DEWPOINTS WILL BRING RAPID CLEARING DURING THE AFTERNOON FROM WEST
TO EAST. MUCH LOWER DEWPOINTS WILL ALLOW COOLER TEMPERATURES FOR
TUESDAY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...TORNADO WATCH UNTIL 8 PM EDT.
KY...TORNADO WATCH FOR WEST CENTRAL KENTUCKY THROUGH 8 PM EDT.

&&

DENMAN
Hazardous weather outlook, May 30, 12:30 PM CDT, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
130 PM EDT SUN MAY 30 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-310900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
130 PM EDT (1230 PM CDT) SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED THE WESTERN PORTION OF THE
OUTLOOK ARE IN A MODERATE RISK FOR SEVERE WEATHER THIS AFTERNOON AND
OVERNIGHT WHILE THE EASTERN PORTION OF THE OUTLOOK AREA IS IN A
SLIGHT RISK. THE DIVISION IS BASICALLY ALONG INTERSTATE 65.

A LATE SPRING STORM SYSTEM WILL MOVE INTO THE UPPER MISSISSIPPI
VALLEY TONIGHT. THIS SYSTEM WILL SPAWN A STRONG COLD FRONT WHICH
WILL SWEEP ACROSS THE OUTLOOK AREA. STORMS ARE EXPECTED TO DEVELOP
AHEAD OF THE APPROACHING COLD FRONT THIS AFTERNOON.THE COMBINATION
OF STRONG WIND SHEAR...INSTABILITY AND LINEAR LIFT ASSOCIATED WITH
THE FRONT WILL TRIGGER A SQUALL LINE WITH EMBEDDED SUPERCELL STORMS
AND THE POTENTIAL FOR ISOLATED TORNADOES THIS AFTERNOON AND TONIGHT.
SEVERE STORMS MAY INHABIT THE ENTIRE LENGTH OF THE LINE ACROSS
SOUTHERN INDIANA AND CENTRAL KENTUCKY AND PRODUCE WIDESPREAD WIND
DAMAGE. LARGE HAIL ASSOCIATED WITH SUPERCELLS IS LIKELY AS WELL.

ALTHOUGH THE STORMS WILL BE FAST MOVING SOME MAY PRODUCE VERY HEAVY
RAIN IN A SHORT PERIOD OF TIME SO LOCAL FLOODING WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND TONIGHT.

DK

In the hours before

Local storm report, May 30, 6:58 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
758 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             WINCHESTER              38.00N 84.19W
05/30/2004  0.75 INCH        CLARK              KY   AMATEUR RADIO

            REPORTED IN THE CITY.

&&

SZAPPANOS
Local storm report, May 30, 7:04 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
804 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0801 PM     FUNNEL CLOUD     4 S LA GRANGE           38.34N 85.38W
05/30/2004                   OLDHAM             KY   PUBLIC

            REPORTED IN CENTERFIELD.

&&

SZAPPANOS
Local storm report, May 30, 7:24 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
824 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLASH FLOOD      WINCHESTER              38.00N 84.19W
05/30/2004                   CLARK              KY   AMATEUR RADIO

            HWY 89 AND RUCKERSVILLE FLOODED.

&&

SZAPPANOS
Special weather statement, May 30, 9:20 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1020 PM EDT SUN MAY 30 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-310500-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
1020 PM EDT (920 PM CDT) SUN MAY 30 2004

...LINE OF SEVERE THUNDERSTORMS IMMINENT ACROSS SOUTH-CENTRAL INDIANA
AND CENTRAL KENTUCKY...

A SQUALL LINE OF POTENTIALLY SEVERE THUNDERSTORMS WILL MOVE RAPIDLY
EAST ACROSS CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA THROUGH ABOUT
100 AM EDT.

WIND GUSTS OF 60 MPH OR GREATER ARE POSSIBLE IN ASSOCIATION WITH THIS
SQUALL LINE. THESE WINDS COULD CAUSE EXTENSIVE PROPERTY DAMAGE AND
MAY BE A THREAT TO LIFE.

IN ADDITION THERE WILL BE A THREAT OF TORNADOES ASSOCIATED WITHIN
THE SQUALL LINE...AS WELL AS A FLASH FLOODING THREAT. THE SQUALL
LINE WILL REACH FROM THE LOUISVILLE AREA TO BOWLING GREEN AROUND
1130 PM EDT.

CONTINUE TO MONITOR LOCAL MEDIA...NOAA WEATHER RADIO...OR WEATHER.GOV
ON THE INTERNET...IF A SEVERE THUNDERSTORM...TORNADO...OR FLASH
FLOOD WARNING IS ISSUED FOR YOUR LOCATION.

NOW IS THE TIME TO CHECK YOUR EMERGENCY PREPAREDNESS PLAN

JB
Local storm report, May 30, 9:25 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1025 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1024 PM     TSTM WND GST     HAWESVILLE              37.90N 86.76W
05/30/2004  55 MPH           HANCOCK            KY   MESONET

            REPORTED AT HANCOCK COUNTY HIGH SCHOOL.

&&

SZAPPANOS
Local storm report, May 30, 9:26 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1026 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND DMG     TELL CITY               37.95N 86.76W
05/30/2004                   PERRY              IN   PUBLIC

            NUMEROUS TREES DOWN IN THE CITY.

&&

SZAPPANOS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:12 PM CDTSevere Thunderstorm WarningLMKMadison33 min
May 30, 8:20 PM CDTFlash Flood WarningLMKBourbon3 hr
May 30, 8:39 PM CDTFlash Flood WarningLMKMadison3 hr
May 30, 9:06 PM CDTSevere Thunderstorm WarningLMKOhio39 min
May 30, 9:08 PM CDTSevere Thunderstorm WarningLMKHancock39 min
May 30, 9:10 PM CDTSevere Thunderstorm WarningLMKHancock55 min
May 30, 9:27 PM CDTSevere Thunderstorm WarningLMKButler33 min
May 30, 9:31 PM CDTSevere Thunderstorm WarningLMKMeade59 min
May 30, 9:32 PM CDTSevere Thunderstorm WarningLMKGrayson48 min
May 30, 9:42 PM CDTTornado WarningLMKMeade48 min
May 30, 9:44 PM CDTSevere Thunderstorm WarningLMKLogan46 min
May 30, 9:51 PM CDTTornado WarningLMKGrayson39 min
May 30, 9:54 PM CDTSevere Thunderstorm WarningLMKHardin66 min
May 30, 9:55 PM CDTSevere Thunderstorm WarningLMKEdmonson, Warren35 min
May 30, 10:10 PM CDTSevere Thunderstorm WarningLMKBullitt, Jefferson50 min
May 30, 10:14 PM CDTSevere Thunderstorm WarningLMKHart46 min
May 30, 10:21 PM CDTTornado WarningLMKJefferson39 min
May 30, 10:22 PM CDTTornado WarningLMKBullitt38 min
May 30, 10:23 PM CDTSevere Thunderstorm WarningLMKSimpson52 min
May 30, 10:26 PM CDTSevere Thunderstorm WarningLMKOldham49 min
May 30, 10:28 PM CDTSevere Thunderstorm WarningLMKLarue32 min
May 30, 10:31 PM CDTTornado WarningLMKHardin, Hart, Larue44 min
May 30, 10:33 PM CDTTornado WarningLMKOldham, Trimble42 min
May 30, 10:35 PM CDTSevere Thunderstorm WarningLMKAllen, Barren, Nelson40 min
May 30, 10:38 PM CDTSevere Thunderstorm WarningLMKShelby, Spencer37 min
May 30, 10:42 PM CDTSevere Thunderstorm WarningLMKHenry33 min
May 30, 10:46 PM CDTSevere Thunderstorm WarningLMKGreen44 min
May 30, 10:48 PM CDTSevere Thunderstorm WarningLMKWashington42 min
May 30, 10:53 PM CDTSevere Thunderstorm WarningLMKAnderson37 min
May 30, 11:00 PM CDTSevere Thunderstorm WarningLMKMarion, Taylor45 min
May 30, 11:02 PM CDTSevere Thunderstorm WarningLMKFranklin43 min
May 30, 11:08 PM CDTSevere Thunderstorm WarningLMKMetcalfe, Monroe52 min
May 30, 11:13 PM CDTSevere Thunderstorm WarningLMKMercer, Woodford47 min
May 30, 11:14 PM CDTSevere Thunderstorm WarningLMKAdair46 min
May 30, 11:19 PM CDTSevere Thunderstorm WarningLMKBoyle41 min
May 30, 11:23 PM CDTSevere Thunderstorm WarningLMKScott37 min
May 30, 11:27 PM CDTSevere Thunderstorm WarningLMKCumberland48 min
May 30, 11:31 PM CDTSevere Thunderstorm WarningLMKFayette, Jessamine44 min
May 30, 11:38 PM CDTSevere Thunderstorm WarningLMKHarrison37 min
May 30, 11:39 PM CDTSevere Thunderstorm WarningLMKCasey, Clinton, Lincoln, Russell51 min
May 30, 11:43 PM CDTSevere Thunderstorm WarningLMKGarrard47 min
May 30, 11:46 PM CDTSevere Thunderstorm WarningLMKBourbon44 min
May 30, 11:51 PM CDTSevere Thunderstorm WarningLMKNicholas39 min
May 30, 11:57 PM CDTSevere Thunderstorm WarningLMKClark, Madison48 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.